Co careldopa questions


#1

Hi everyone,

I'm new here, so apologies if I am posting this in the wrong area, and apologies for the super long post.  My mum was diagnosed with PD approx 10 years ago, aged 48.  Up until 18 months ago, she was coping with the symptoms (slowness in the morning, slight tremor in left side) she experienced pretty well.  She was prescribed Co-Careldopa, Sinemet and Neupro patches.

However, come 18 months or so ago, she began getting really bad movements in her left leg only, usually around 45 minutes after taking her medication; these movements were sudden, and she said that the movements felt like uncontrollable cramping.  This movement could last from a few minutes to sometimes hours on end.  When she saw her neurologist last year, he prescribed muscle relaxants but these were not effective.

My brother went with her to an appointment she had with her PD nurse last week, who said that she was on a high dose of Co careldopa, and that she thought that my mum was suffering from 'on' dystonia.  Her solution was to reduce the medication overall, and increase the frequency of taking them, so she now has them at 3 hourly intervals instead of 4, at 25/100mg - this new regime began on Monday this week.

Yesterday we went out for a bit, and when I picked her up from home, she seemed really 'spaced out'. It's really hard to describe it, but she seemed not with it, and I noticed that the tremors were pretty noticable.  She felt shaky all over, and didn't feel right.  We called the PD nurse to report this, but only got the answering machine.  Left a message, and hope to hear back from her soon.  About 2 hours after we met yesterday, it was like a cloud lifted over her, and she returned to 'normal', only to return to that spaced out way about an hour later.  She then took her 5pm and 8pm doses and felt totally fine, not out of it at all.

When I've visited today, she said she felt fine this morning before taking her 8am meds, and started to feel spaced out around 40 mins after taking her 11am dose.  She says that it isn't to the same intensity as yesterday, but she doesn't feel quite right, and looking at her confirms this.  She has taken her 2pm dose, and that feeling has continued.

She has reported that since starting the new regime this week, when feeling this spaced out way, her movements are much slower, and she can't now do the things she normally does (drying her hair etc)

We're really scratching our heads here; we can't figure out what is causing the spaced-out feelings, especially as they are there after the 11am dose, and 2pm dose, before wearing off.  She's gone from having this terrible dystonia which was pretty annoying, to a much more affecting not-with-it feeling, which is impairing her functions.

Can anybody shed any light on this?  Has anyone had any experience of anything similar?  We feel really exasperated by it all, as up until this week, things were ok (excepting the dystonia)  Any help would be greatly appreciated, and once again, I'm sorry for the super long post. red face

 


#2

Hi greenparrot and welcome to the forum!

Hopefully other forum members who have had similar experiences will be able to shed some light on these changes your mum has been experiencing as a result to the changes in her medication regime, but I just wanted to remind you that if you can't get hold of your mum's Parkinson's nurse you can always try our free and confidential helpline.  You can call us on 0808 800 0303 9am-7pm Monday-Friday and 10am-2pm on Saturdays to speak to one of our advisers and Parkinson's nurses for reassurance and advice on the effect the changes to your mum's symptoms have had.

Best wishes,

Mara
​(Moderation team)